The purpose of this study was to determine whether antidepressant, antimania, antipsychotic, antihistamine, or antiparkinsonian drugs are associated with eyelid and facial dyskinesias; whether discontinuing such drugs results in improvement in the facial dyskinesias; and whether response to botulinum toxin treatment is influenced by such medications.
Methods: A retrospective review was performed on a population of 238 patients with presumed benign essential blepharospasm and Meige syndrome. Types of drugs taken before the development of disease and clinical response to botulinum toxin injections were studied.
Results: Fourteen of 238 patients (5.9%) with facial dyskinesias had been prescribed a variety of antidepressants, antimania medications, antipsychotics, antihistamines, antiparkinsonian drugs, or a combination of these substances before their condition developed. The onset of blepharospasm varied from 2 months to 35 years after administration of the drug. Three of seven patients who discontinued the presumed responsible drug had improvement in their facial dyskinesias. Of the 11 patients who did not improve when their drugs were stopped or whose medication could not be stopped, all but one patient had a good response to treatment with botulinum toxin A.
Conclusions: Drug-induced blepharospasm should be considered in all patients who present with facial dyskinesias, and such patients should undergo withdrawal of the medication when possible. When withdrawal of medication is not possible or does not result in improvement in the facial dyskinesia, treatment with botulinum toxin injections should be initiated. The possible role in the production of facial dyskinesias of antidepressants that block reuptake of serotonin requires further evaluation.